Get your Health question answered in 3 easy steps

160 Doctors Online
Owl Image
MD
Dr. Andrew Rynne

Family Physician

Exp 18 years

I will be looking into your question and guiding you through the process. Please write your question below.

Suffering from sleep less night. Taking zzzquil. What are the side effects?

Answered by
Owl Image
Dr. Aparna Kohli

General & Family Physician

Practicing since :2009

Answered : 983 Questions

Question
My 16yo son has difficulties falling asleep. Is it safe to take an over the counter medication called zzzquil regularly? It is the only thing that helps him sleep. Adavan did not help when it was prescribed.

On further look, it turns out this product is the same medication as Benadryl. no additional chemicals.

Are there any concerns for side effects... can it become addictive?

Thanks you...


Wed, 19 Dec 2012 in Sleep Disorders
 
 
Answered by Dr. Aparna Kohli 56 minutes later
Hi,
I understand your concern.
You're right that this drug contains Diphenhydramine, the active agent in Benadryl. While this is not addicting, we do run the risk of your son developing tolerance. This means that with time higher doses would be required to produce the same effects. Also, if we start giving higher doses , and then stop, he might have severe withdrawal symptoms. There are other side effects like a dry mouth and nose; constipation but these are generally not very serious.
But it is intriguing that your young son has such a condition. He does need a basic psychiatric evaluation to rule out other causes of sleep issues (like anxiety or depression.
Apart from that, I hope he has been taught about basic sleep hygiene measures which can make a substantial difference to the quality of sleep.
I hope I have addressed your concern
Let me know if you have any more questions
Regards
Above answer was peer-reviewed by
 
Follow-up: Suffering from sleep less night. Taking zzzquil. What are the side effects? 2 days later
Dr. Kohli;

You mentioned "basic sleep hygiene measures which can make a substantial difference to the quality of sleep". Could you please elaborate?

Thank you very much,
XXXXXXX
 
 
Answered by Dr. Aparna Kohli 22 hours later
Hi XXXXXXX
Thanks for writing back.
Sleep hygiene measures include:
a. The room in which he sleeps should be as dark and quiet as a cave
b. Drinking chamomile tea in the evening
c. No exercise or tea/coffee 2-3 hours before bedtime
d. He should avoid watching TV or surfing the net while sitting or lying down on his bed. He should be sitting on a chair and doing this
e. A cup of warm milk at night helps a lot of people sleep
f. Having a light dinner and exercising for 1-1.5 hours during the day also helps
These basic measures can help a lot of people with their sleep problems.
I hope this clarifies.
Let me know if you have any more questions
Regards
Above answer was peer-reviewed by
 
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,  
Drug/Medication ,   ,  

Recent questions on Diphenhydramine

doctor1 MD

Hi. I was stung by a bee on the back of my neck on Saturday and went to the ER for treatment. I'm on 3 different medicines (Ibuprofen, pepcid, and diphenhydramine. Last night I started getting a throbbing feeling in my head. I woke up this morning and was OK but after a few hours the throbbing came back. I'm 27, 5'5'', and weigh 126

doctor1 MD

i have crirrocis quit drihking 2years but i have bad itching

doctor1 MD

Is there a Benadryl -Malox- L:idocaine mouthwash available without prescription?

doctor1 MD

hello dr im taking 20 mg temazepam 10mg diazapam 100 mg amatriptiline 25 mg hydroxyz atrex and 50 mg diphenhydramine 5 htp hydroxytryptophen 200 mg wood this have an impact on my renal fuction liver fuction cardio fuction take at nite 2 get some...

doctor1 MD

I have been told by a doctor that my 2month old baby has extrapyramidal symptoms (EPS), but after reading about what this is, I cannot believe that she has this. He looked at her and told me that the fact that she is lifting her head up quite high for her age, that she has these symptoms. She used a colic mixture which contains Diphenhydramine and he told us to stop with this mixture. However, after reading about EPS, everyone suggests Diphenhydramine as a treatment for EPS. Please help. How does a doctor establish whether a 2 month old baby has EPS?

doctor1 MD

Hello! I am taking Diphenhydramine as means to help me sleep. For five years it has helped my insomnia decrease in it s levels. I usually take anywhere from 75-125mg every night. The dosage varies depending on how much food I have eaten beforehand. Lately, as in the past 7 months, I have experienced a strange side effect, or so I think. It feels like my pulse is very soft. Normally I can feel it beating, but after ~30min of taking Diphenhydramine it becomes very quiet. I press my middle finger very hard into my neck to count my pulse. It s ~84, and my natural HB is 75-85. As I keep my middle finger there, though, it feels as if my heart skips a beat or three, and then beats extra afterwards. Every time I think it is happening, I become very anxious. The medicine makes me feel very drowsy, so perhaps I just zone out and think my heart skipped a beat. I honestly do not know. However, once I became very anxious due to the medicine s possible side effect. I was sitting on my bed, and I couldn t feel my pulse. I got up and ran into the other room while my eye vision blackened, but a few seconds later I was completely fine. Strangely enough, at least to me, is I can breathe just fine when this happens. My breath does feel a little delayed, though. I stop inhaling with my mouth, but my lungs don t stop expanding until ~2-3sec after. It almost feels like my lungs are working through mud when I breathe. In short, I can only feel my heart beat when my fingers are shoved upwards into my neck. However my pulse seems fine when I count it. It feels like it flutters every now and then.This only happens after I take Benadryl. It s a little difficult to breathe, that may be due to my asthma, but it feels intensified when the medicine is at work. What do you think? Is Benadryl giving me heart palpitations? Or am I just paranoid and zoning out too much to realize my normal heartbeat? Should I stop taking it altogether and get a prescription for a sleeping aid? Thank you so much for you time, and I hope you have a wonderful day!

doctor1 MD

My 11 month old has been treated for pneumonia for the last 8 weeks with injections, IV s, breathing treatments, oral and inhaled steroids, & 2 types of oral antibiotics. About 6 weeks into those treatments she developed itchy red bumps under her chin that over a few days spread to her trunk and extremities. I have taken her to see the doctor and they said it is likely caused by a virus and to give her diphenhydramine PRN. I give it to her q 6 along with a hydrocortisone ointment to keep her from constantly whining & scratching herself. She has also had a stuffy nose and intermittent diarrhea/upset stomach the entire time she has had the rash. I feel like this may be more than a virus.